Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Great Falls, MT

June 9, 2023Hill County, Liberty County, Toole County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 9, 2023, 4:31 PM MDT for Hill County, Liberty County, Toole County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2023, 4:31 PM MDT (22:31 UTC)
Expired
Jun 9, 2023, 7:30 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Hill County, MT, Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 155 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS55 KTFX 092231
FFWTFX
MTC041-051-101-100130-
/O.NEW.KTFX.FF.W.0008.230609T2231Z-230610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
431 PM MDT Fri Jun 9 2023

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  West Central Hill County in north central Montana...
  Northern Liberty County in north central Montana...
  Eastern Toole County in north central Montana...

* Until 730 PM MDT.

* At 431 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Whitlash.

A weather station on Mt Royal has already measured 1 inch of 
rainfall over the past hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4896 11133 4897 11117 4896 11106 4890 11078
      4887 11075 4881 11068 4868 11071 4865 11089
      4865 11109 4872 11136

FLASH FLOOD...RADAR INDICATED

$$

AM
2 follow-up statements
886 
WGUS75 KTFX 092351
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
551 PM MDT Fri Jun 9 2023

MTC041-051-101-100130-
/O.CON.KTFX.FF.W.0008.000000T0000Z-230610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hill MT-Liberty MT-Toole MT-
551 PM MDT Fri Jun 9 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR WEST CENTRAL HILL, NORTHERN LIBERTY AND EASTERN TOOLE 
COUNTIES...

At 551 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Whitlash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4896 11133 4897 11117 4896 11106 4890 11078
      4887 11075 4881 11068 4868 11071 4865 11089
      4865 11109 4872 11136

FLASH FLOOD...RADAR INDICATED

$$

AM
547 
WGUS75 KTFX 100120
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
720 PM MDT Fri Jun 9 2023

MTC041-051-101-100130-
/O.EXP.KTFX.FF.W.0008.000000T0000Z-230610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hill MT-Liberty MT-Toole MT-
720 PM MDT Fri Jun 9 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
WEST CENTRAL HILL, NORTHERN LIBERTY AND EASTERN TOOLE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM MDT Saturday for 
portions of central and north central Montana.

LAT...LON 4896 11133 4897 11117 4896 11106 4890 11078
      4887 11075 4881 11068 4868 11071 4865 11089
      4865 11109 4872 11136

$$

AM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:01 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 2:01 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
201 PM MDT Fri Jun 9 2023

.SYNOPSIS...

Daily rounds of scattered showers and thunderstorms are expected
through the weekend into early next week. The flooding threat is
expected to diminish by the second half of the weekend; however,
Some of the stronger storms will be still capable of producing
localized heavy rainfall. Seasonably mild temperatures are
generally expected for the foreseeable future.

&&

.DISCUSSION...

Showers and some embedded thunderstorms over Central/North-
central MT will continue to lift northward along and north of the
axis of anomalously high PWATS (1 to 1.2 inches) this afternoon
into tonight. The greatest potential for flooding will continue
over the northern/eastern portions of the CWA. So far, impacts
from flooding have been relatively minor and are mostly
concentrated over an area extending from Judith Gap to Lewistown
this afternoon. Flood Advisories have been issued to highlight the
impacts from moderate to heavy rain over saturated soils. The
southwestern portion of the Flood Watch has been trimmed to match
the drier air moving in from the southwest. Great Falls, White
Sulphur Springs, and the Big Belt/Little Belt Mountains are no
longer in the watch. Areas along the Rocky Mountain Front and the
northern portions of North-central MT were left in the watch, but
may be dropped if convection fails to develop this afternoon and
evening.

Another impulse will bring more showers and some thunderstorms
again on Saturday, but there are no plans to extend the Flood
Advisory beyond the 6 am Saturday expiration with the 24 hour
probability for 1 inch or more of rain falling well below 20% for
the remainder of the weekend. However, a moist and unstable air
mass will remain over Central and Southwest Montana through early
next week, resulting in more daily rounds of showers and
thunderstorms.

Deterministic and ensemble guidance continues to bring an upper
level trof through the Northern Rockies Wednesday into Thursday.
This would result in an increased chance for higher surface winds,
a chance for thunderstorms and slightly cooler temperatures. -
RCG

&&

.AVIATION...
1110 AM MDT Fri Jun 9 2023 (09/18Z TAF Period)

Showers persist along the Hi-Line and portions of eastern Central
Montana, mainly impacting the KCTB, KHVR, and KLWT terminals through
the early afternoon. Showers will continue to propagate
southeastward across North-central and Central Montana throughout
the afternoon hours, reducing visibility and cloud ceilings to MVFR
conditions at times. Some IFR conditions are possible for a time in
areas of heavier rainfall. Lowered cloud ceilings will aid in some
mountain obscuration, especially along the Rocky Mountain Front and
Little Belt mountains after 6z Saturday and toward the latter end of
the TAF period. - Pierce

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

A moderate risk (> 40%) for rainfall exceeding flash flood
guidance continues through tonight for the eastern portions of
North Central MT and a slight risk (> 15 %) for locations farther
west. Showers and embedded thunderstorms will be capable of
producing rainfall rates exceeding a half inch per hour at times
in these areas. This rainfall, combined with previous heavy rains,
could result in the potential for flash flood conditions.

The threat for at least marginal flash flood conditions is likely
to continue daily over portions of the CWA through at Tuesday as
periods of scattered showers and thunderstorms continue.

In terms of river flooding, the larger rivers seem to be handling
most of the precipitation, with some rises. There is a small chance
a larger river could go above flood stage for a short time, and
we will continue to monitor this closely.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  71  54  75 /  50  70  30  60
CTB  54  70  52  75 /  80  70  20  60
HLN  58  75  56  78 /  50  70  40  80
BZN  50  74  50  75 /  20  60  30  70
WYS  39  70  39  69 /  20  60  20  80
DLN  47  73  50  72 /  10  40  30  70
HVR  58  76  53  80 /  70  50  10  20
LWT  54  66  51  71 /  80  90  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Bears Paw Mountains and
Southern Blaine-East Glacier Park Region-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Pondera and Eastern
Teton-Eastern Toole and Liberty-Fergus County below 4500ft-Hill
County-Judith Basin County and Judith Gap-Northern Blaine County-
Northern High Plains-Snowy and Judith Mountains-Southern High
Plains-Southern Rocky Mountain Front-Western and Central
Chouteau County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 9, 3:46 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
346 PM MDT Fri Jun 9 2023

MTZ304-305-092215-
Hill County MT-Eastern Toole and Liberty MT-
346 PM MDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern Liberty
and west central Hill Counties through 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Inverness, or 23 miles northeast of Chester, moving
northwest at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Liberty and west central Hill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4875 11047 4865 11057 4882 11119 4900 11103
      4900 11089
TIME...MOT...LOC 2145Z 121DEG 33KT 4875 11061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:02 PM MDTFlash Flood WarningTFXCascade, Lewis and Clark, Teton3 hr
Jun 8, 9:18 PM MDTAreal Flood AdvisoryTFXLewis and Clark2 hr
Jun 8, 11:12 PM MDTAreal Flood AdvisoryTFXFergus5 hr
Jun 8, 11:38 PM MDTAreal Flood WarningTFXGlacier, Lewis and Clark, Pondera, Teton9 hr
Jun 9, 8:00 AM MDTAreal Flood AdvisoryTFXHill, Liberty, Toole3 hr
Jun 9, 11:10 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin3 hr
Jun 9, 2:55 PM MDTAreal Flood AdvisoryTFXFergus66 hr
Jun 9, 3:46 PM MDTSpecial Weather StatementTFXLiberty29 min
Jun 9, 3:56 PM MDTAreal Flood AdvisoryTFXHill, Liberty, Toole3 hr
Jun 9, 5:10 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Jun 9, 5:49 PM MDTAreal Flood AdvisoryTFXLewis and Clark, Teton3 hr

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.